Purchase this article with an account.
S.E. Eklund, A. Moskowitz, A.M. Barnaby, R.M. Hansen, A.B. Fulton; The Effect of Vigabatrin on the ERG in Patients With Infantile Spasms . Invest. Ophthalmol. Vis. Sci. 2006;47(13):1657.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Assess the effect of the antiepileptic drug vigabatrin, a GABA analog, on retinal processes in children with infantile spasms. Gamma–aminobutyric acid (GABA) is an inhibitory neurotransmitter that is degraded by GABA transaminase (GABA–T). Vigabatrin inhibits GABA–T, thereby increasing the concentration of GABA.
Patients (median age 22 months; range 6 to 69 months; N=48) on vigabatrin for infantile spasms were tested. Full–field ERG responses to a range of stimuli in scotopic and photopic conditions were recorded. Receptor and post–receptor response parameters were studied. The sensitivity (SROD and SCONE) and saturated amplitude (RROD and RCONE) of the photoreceptor responses were calculated by fitting the Hood and Birch formulation of the Lamb and Pugh model of the activation of phototransduction to the leading edge of the a–wave. Scotopic b–wave stimulus–response amplitudes were summarized by the parameters log σ, the stimulus that produces a half–maximum response, and VMAX, the saturated amplitude. Photopic b–wave implicit times were measured. The patients’ ERG parameters were compared to those in normal subjects.
RROD and RCONE fell below the normal mean in the majority of patients, whereas SROD and SCONE were distributed about the normal mean. Deficits in b–wave log σ were more severe than predicted by deficits in SROD, while deficits in VMAX were correlated with deficits in RROD. As others have shown, photopic b–wave implicit time was prolonged.
Vigabatrin appears to have a greater impact on post–receptor (b–wave) than photoreceptor (a–wave) response parameters. Perhaps this is because GABA–mediated activity in post–receptor retina is greater than in photoreceptors. However, we note that the pattern of mild deficits in RROD and significant deficits in log σ in patients taking vigabatrin is similar to that seen in children with mitochondrial disorders (Cooper et al., Arch Ophth, 2002). Possibly vigabatrin and mitochondrial associated retinal dysfunction are related.
This PDF is available to Subscribers Only